Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 21, 2020, 2:59 PM CDT for Ellsworth County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 2:59 PM CDT (19:59 UTC)
- Expired
- Jun 21, 2020, 7:14 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 145 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:29 PM CDT | FLASH FLOOD | 5 Ese Wilson, KS | WATER REPORTED OVER OLD HIGHWAY 40 AND 6TH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.7
The text
As transmitted.
252
WGUS53 KICT 211959
FFWICT
KSC053-220200-
/O.NEW.KICT.FF.W.0006.200621T1959Z-200622T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
259 PM CDT Sun Jun 21 2020
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northwestern Ellsworth County in central Kansas...
* Until 900 PM CDT Sunday.
* At 257 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
likely fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Wilson, Black Wolf and I-70 from mile marker 205 to 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3887 9808 3869 9810 3868 9848 3887 9849
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
HOWERTON1 follow-up statement
095 WGUS73 KICT 220014 FFSICT Flash Flood Statement National Weather Service Wichita KS 714 PM CDT Sun Jun 21 2020 KSC053-220022- /O.CAN.KICT.FF.W.0006.000000T0000Z-200622T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ellsworth KS- 714 PM CDT Sun Jun 21 2020 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN ELLSWORTH COUNTY IS CANCELLED... An areal flood warning remains in effect, so minor flooding can still be expected tonight. Please continue to heed any remaining road closures. LAT...LON 3887 9808 3869 9810 3868 9848 3887 9849 $$ LAWSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 2:56 PM CDT, 3 minutes earlier.
Area forecast discussion, Jun 21, 2:56 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 254 PM CDT Sun Jun 21 2020 Short term forecast remains rather active and has under gone some decent changes from previous runs. Short term models are having difficulty resolving the event for this afternoon and tonight as the long wave trough is beginning to move through the region. Previous runs had a slower progression with the main trigger for this afternoon thunderstorms and likely severe weather being driven the mid level short wave that is now moving through the region. New model runs are now showing a much more progressive long wave trough which is now in phase with the weaker shortwave trough over the western portions of Kansas. There are two main areas of contention between the models at this time with the lack of agreement on the moisture transport and resultant moisture axis being the most prominent. The GFS is much weaker on the moisture transport and keeps the bulk of the transport further to the south in Oklahoma while the NAM is more bullish. The NAM solution brings a prominent moisture axis into Central Kansas by this evening which would support a significant round of thunderstorm activity with a good portions of it severe in nature. Upper level winds are much better this time round and 12Z analysis charts have 300mb winds in the 45-55kt range providing some decent exhaust for thunderstorms to work with. The short range CAMS are also in significant disagreement on the thunderstorm focal point and many of them turn the thunder off shortly after sunset tonight for much of the CWA. This does not seem likely but could see the severe weather abate by this time if the model predictions of the 300mb winds weakening during the late afternoon and evening which would keep the chances for severe weather down in the evening hours. Currently looking for some thunderstorm activity during the evening hours in South Central Kansas with a good chance some of it will be severe but it is expected to be more isolated. Monday and Tuesday will have the long wave trough pushing further to the east which will kick the winds around to the north and west and will bring the temperatures down some as well. The moisture transport looks to remain well to the south by this time as the long wave through and the northerly flow will keep it out of the region. This does not mean we will be completely out of the thunderstorm business but is it unlikely that severe weather will return for Monday and Tuesday. This northerly flow and likely lingering cloud cover will keep temperatures down for Monday and especially Tuesday. Metzger .LONG TERM...(Thursday through Sunday) Issued at 254 PM CDT Sun Jun 21 2020 The change in the short term models has also forced a change in the extended range. The extended now looks to be a little warmer than previous runs but also a little more active. The frontal boundary looks to want to stall to the south of the region which will keep the chances for showers and thunderstorms in the forecast. Intensity of this activity can't be determined at this time due to how far out this activity is. That said, orientation does indicate there could be some chances for strong to severe thunderstorms with some of this activity. Temperatures will seasonable and become hot but the proximity of thunderstorm activity will keep the temperatures down and prevent them from getting too far above normal if at all. Metzger&& .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1244 PM CDT Sun Jun 21 2020 Extremely challenging aviation forecast with persistent ongoing storms in central KS. These have not be reflected in models, and lends considerable uncertainty on timing/track of storms later this afternoon/evening. Given instability across the area, would expect storms to affect all sites at some point. Overall thinking is that these storms may not die and continue a slow upscale growth to the south. The alternative scenario is these storms eventually dwindle with renewed second round developing later this afternoon/evening. Anticipate VFR outside of storms. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 88 64 84 / 90 30 40 10 Hutchinson 65 86 62 83 / 90 20 30 10 Newton 65 85 63 82 / 90 30 40 10 ElDorado 65 85 63 82 / 90 30 40 10 Winfield-KWLD 66 86 65 83 / 80 30 50 20 Russell 63 87 60 84 / 80 20 30 10 Great Bend 63 87 60 84 / 90 10 30 10 Salina 64 87 62 83 / 90 20 30 10 McPherson 64 86 61 82 / 90 20 30 10 Coffeyville 67 85 66 83 / 90 40 50 20 Chanute 67 85 65 82 / 90 40 50 20 Iola 67 85 65 82 / 80 40 50 20 Parsons-KPPF 67 85 66 82 / 90 40 50 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, Jun 21, 4:09 AM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 409 AM CDT Sun Jun 21 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 409 AM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will impact central Kansas early this morning. At this time, severe weather is not anticipated this morning. The threat of severe weather will increase this afternoon and evening, first across central and south-central Kansas, then potentially reaching southeast Kansas tonight. The primary hazards will be hail up to baseball size and wind gusts of 60-75 mph. A brief tornado cannot be ruled out, mainly central and south-central Kansas. Minor river and flash flooding will be possible through tonight, mainly west of I-35. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional rounds of thunderstorms, some strong to severe, will be possible Monday and again mid to late week. Minor river flooding may linger into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation likely this afternoon through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Local storm report, Jun 21, 12:57 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S LINCOLN 38.99N 98.15W
06/21/2020 M1.50 INCH LINCOLN KS LAW ENFORCEMENT
A LOT OF PING PONG BALL SIZE HAIL AT IRON
DRIVE SOUTH OF LINCOLN.
&&
TAVLocal storm report, Jun 21, 12:59 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1259 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 1 S SYLVAN GROVE 39.00N 98.39W
06/21/2020 M1.50 INCH LINCOLN KS TRAINED SPOTTER
LARGE AMOUNT OF PING PONG BALL SIZE HAIL.
&&
TAVLocal storm report, Jun 21, 1:09 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 PM TSTM WND DMG 8 N ELLSWORTH 38.85N 98.23W
06/21/2020 ELLSWORTH KS PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
TAVLocal storm report, Jun 21, 1:42 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
142 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 2 S ELLSWORTH 38.71N 98.23W
06/21/2020 E67 MPH ELLSWORTH KS TRAINED SPOTTER
ALSO CAN SEE A RAPIDLY ROTATING WALL CLOUD TO HIS
NORTHWEST FROM THIS LOCATION.
&&
METZGERSpecial weather statement, Jun 21, 2:06 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Wichita KS 206 PM CDT Sun Jun 21 2020 KSZ032-211930- Russell KS- 206 PM CDT Sun Jun 21 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Russell County in central Kansas... * Until 230 PM CDT. * At 203 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Natoma, or 13 miles northeast of Emmeram...moving northeast at 10 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Paradise and Waldo. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for central Kansas. LAT...LON 3913 9904 3913 9874 3905 9871 3900 9904 TIME...MOT...LOC 1905Z 243DEG 10KT 3912 9898 VAUGHAN
Local storm report, Jun 21, 2:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLOOD 4 WSW GLENDALE 38.88N 97.93W
06/21/2020 LINCOLN KS TRAINED SPOTTER
SPOTTER REPORTS WATER RUNNING HIGH IN LOTS
OF PASTURES AND FIELDS. HE SAID THAT THEY
WILL NOT BE ABLE TO HANDLE ANY MORE WATER.
NO WATER IS RUNNING OVER ANY ROADWAYS AT
THIS TIME.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:48 PM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 21, 1:02 AM CDT | Special Weather Statement | ICT | Harper | 58 min |
| Jun 21, 2:03 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 57 min |
| Jun 21, 2:11 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 64 min |
| Jun 21, 2:40 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 21, 3:08 AM CDT | Special Weather Statement | ICT | Harper, Sumner | 67 min |
| Jun 21, 5:07 AM CDT | Special Weather Statement | ICT | Barton, Russell | 53 min |
| Jun 21, 12:03 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Jun 21, 12:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jun 21, 1:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 59 min |
| Jun 21, 1:34 PM CDT | Tornado Warning | ICT | Ellsworth | 21 min |
| Jun 21, 1:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 63 min |
| Jun 21, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 32 min |
| Jun 21, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell, Saline | 59 min |
| Jun 21, 2:06 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jun 21, 2:13 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 6 hr |
| Jun 21, 2:44 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 61 min |
| Jun 21, 3:01 PM CDT | Special Weather Statement | ICT | Ellsworth | 29 min |
| Jun 21, 3:05 PM CDT | Areal Flood Warning | ICT | Russell | 18 hr |
| Jun 21, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth | 59 min |
| Jun 21, 3:47 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
| Jun 21, 4:25 PM CDT | Areal Flood Warning | ICT | Barton, Ellsworth, Rice | 16 hr |
| Jun 21, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, McPherson, Rice | 30 min |
| Jun 21, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 57 min |
| Jun 21, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 56 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Kingman, McPherson, Reno, Rice, Sedgwick | 93 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.